Arizona, 2011Flash Flood in Arizona, September 7, 2011
September 7, 2011 · NWS FGZ · 1 event in 1 county or zone
A thunderstorm produced heavy rain near Nutrioso over the Wallow Fire Burn Area. This caused flash flooding and debris/mud flow across Highway 180.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced heavy rain near Nutrioso over the Wallow Fire Burn Area. This caused flash flooding and debris/mud flow across Highway 180.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 7, 9:16 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 7, 9:16 AM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
916 AM MST WED SEP 7 2011
.SYNOPSIS...FOR TODAY...DRIER AIR ACROSS FAR NORTHERN ARIZONA WILL
KEEP SKIES MOSTLY SUNNY NORTH OF INTERSTATE 40. WIDELY SCATTERED
THUNDERSTORMS ARE EXPECT IN THE WHITE MOUNTAINS. FROM THURSDAY
THROUGH MONDAY...LOOK FOR THE CHANCES OF SHOWERS AND STORMS TO
INCREASE AND SPREAD NORTHWARD THROUGH THE PERIOD...WITH NEAR NORMAL
TEMPERATURES.
&&
.DISCUSSION...MOSTLY SUNNY SKIES CAN BE EXPECTED ACROSS MOST OF
NORTHERN ARIZONA TODAY AS DRIER AIR FILTERS INTO THE REGION BEHIND
YESTERDAYS WEAK LOW PRESSURE SYSTEM. WHILE MUCH OF NORTHERN ARIZONA
WILL EXPERIENCE PLEASANT WEATHER TODAY...THERE IS A CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS OVER THE WHITE MOUNTAINS...WHERE
DEEP MOISTURE REMAINS IN PLACE WITH PRECIPITABLE WATERS VALUES IN
THE 0.75 TO 1.00 INCH RANGE. ANY STORMS THAT DEVELOP IN THIS AREA
CAN BE EXPECTED TO PRODUCE HEAVY RAIN AND SMALL HAIL. ON
THURSDAY...SOUTHERLY FLOW IS EXPECTED TO RETURN...AND PRECIPITATION
CHANCES WILL ONCE AGAIN BE ON THE RISE. THE CURRENT FORECAST PACKAGE
ACCURATELY REFLECTS THIS TREND AND NO UPDATES ARE NEEDED.
&&
.PREVIOUS DISCUSSION.../330 AM MST/...SCATTERED MID LEVEL CLOUDS ARE
SEEN ON A LINE FROM WINDOW ROCK TO PAYSON EARLY THIS MORNING WITH
CLEAR SKIES ELSEWHERE. PROGS SHOW UPPER TROUGH TO MOVE AWAY FROM THE
STATE TODAY...WITH DRY NORTH THEN NORTHEASTERLY FLOW BELOW H7 TO
PUSH AS FAR SOUTH AS THE MOGOLLON RIM...AND ALREADY SEEN IN THE KICX
VELOCITY. MADE FEW CHANGES TO THE EXISTING FORECAST PACKAGE. THE
BEST CHANCES OF SHOWERS AND THUNDERSTORMS TODAY WILL BE OVER THE
WHITE MTNS AND EASTERN MOGOLLON RIM AND MOSTLY SUNNY ELSEWHERE.
FROM THURSDAY THROUGH MONDAY..STREAMLINES SHOW ANOTHER WEAK
SHORTWAVE TO CROSS THE AZ/ UT BORDER EARLY FRIDAY...WITH WEAK
DYNAMICS. A LARGER LOW SHOULD SET UP AND REMAIN NEARLY STATIONARY
OVER SOUTHERN CALIFORNIA STARTING FRIDAY. SOUTHERLY FLOW
WILL DEVELOP OVER AZ...WITH MOISTURE MOVING NORTHWARD INTO NORTHERN
AZ. COOLING MID-LEVEL TEMPERATURES ASSOCIATED WITH THE SECOND TROUGH
WILL AID THE INSTABILITY...AND INCREASING SHEAR COULD LEAD TO
PERIODS OF STRONGER CONVECTION FROM FRIDAY THROUGH SUNDAY. WITH THIS
IN MIND POPS WERE KEPT FAIRLY HIGH DURING THE OVERNIGHT HOURS AS
WELL AS THE DAY.
&&
.AVIATION...FOR THE 18Z PACKAGE...FOR THE 18Z PACKAGE...DRIER AIR
WILL LIMIT TODAYS CONVECTION TO AREAS EAST OF A LINE FROM KPAN TO
KRQE. EXPECT WIDELY SCATTERED SHOWERS AND THUNDERSTORMS IN THE
WHITE MOUNTAINS REGION AFTER 18Z. ONLY ISOLATED ACTIVITY WILL OCCUR
ELSEWHERE. LOCAL MVFR CONDITIONS WITH ERRATIC AND GUSTY WINDS ARE
POSSIBLE IN THE STRONGER STORMS. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................CLARK/DL
AVIATION................BOHLIN
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 7, 6:13 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
613 AM MST WED SEP 7 2011
AZZ004>018-037>040-080700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
613 AM MST WED SEP 7 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
LINGERING MOISTURE OVER SOUTHERN NAVAJO AND APACHE COUNTIES WILL
LEAD TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. A FEW STORM
MAY PRODUCE BRIEF DOWNPOURS. FAIR WEATHER IS EXPECTED ELSEWHERE IN
NORTHERN ARIZONA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL SPREAD TO ALL OF THE NORTHLAND ON
THURSDAY. THIS WEEKEND....MOISTURE AND INSTABILITY INCREASES WILL
LEAD TO GREATER PRECIPITATION COVERAGE ACROSS THE AREA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Apache
- When
- September 7, 2:00 PM MST to 3:00 PM MST
- Where
- Apache County, 2.41 mi E of Nutrioso to 0.77 mi N of Nutrioso
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 33.948, -109.158
Heavy rain and flash flooding caused mud and debris flows to cross Highway 180 at mile post 416 near Nutrioso.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, September 7 to 11, 201110 deaths · 1 injured · $192 million · 35 events
- Flash Flooding and Flood in Virginia, September 7 to 8, 20113 deaths · 32 events
- Flash Flooding and Flooding in Pennsylvania, September 7 to 12, 20111 death · $103 million · 16 events
- Flash Flooding and Flooding in New York, September 7 to 12, 2011$1.1 billion · 51 events
- Flash Flooding and Flooding in Maryland, September 7 to 8, 20111 death · 69 events
- Wildfire in Washington, September 7 to 16, 2011$4.5 million · 1 event
- Flood in Maryland, September 7 to 12, 2011$250,000 · 1 event
- Wildfire in Texas, September 7 to 9, 2011$200,000 · 1 event
- Flooding in Ohio, September 7 to 10, 2011$24,000 · 4 events
- Wildfire in Louisiana, September 7, 20111 injured · 1 event
- Flash Flooding in Virginia, September 7 to 8, 20118 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, September 7, 20115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348542.